The most serious risk of OxyContin addiction is OxyContin overdose. The specific effects of an overdose with this drug can vary depending on a number of factors, including the OxyContin dosage and whether it was taken with any other medications or substances. Possible overdose symptoms include difficulty breathing, clammy skin, and extreme drowsiness. An overdose with this drug requires immediate medical attention.
OxyContin is a bestseller among prescription pain relievers and that popularity has led to the preponderance of pills floating around out there. These pills are just waiting for eager addicts to get their hands on them. What those drug abusers don't usually bother to find out is that OxyContin is part of the opiate family, along with scarier-sounding drugs like morphine, heroin, and codeine. This powerful prescription painkiller is usually prescribed to relieve pain associated with bone fractures, arthritis, lower back pain, bursitis, dislocations, and pain from cancer. OxyContin is a highly addictive drug with even legal users relying on medical assistance to wean themselves off it once their pain is gone.
OxyContin is specially designed to provide controlled release pain relief so that patients can take pills less often. OxyContin overdose can occur when this controlled release mechanism is compromised by crushing the tablets for inhalation, injection, or ingestion. This causes too much of the medication to be released too quickly into the user's blood stream.
People who take too much OxyContin may have overdose symptoms that could include:
Another quality of this drug that makes OxyContin overdose a threat is the way it is prescribed for prescription use. When a patient is taking OxyContin as prescribed by their doctor, their body adapts to the presence of this medication and builds up a tolerance. When tolerance is built up, a larger quantity of the medication might be necessary in order to achieve the same effects. Therefore, an OxyContin prescription that is safe for its user might cause OxyContin overdose in a person who has not developed this tolerance and/or is using the drug in an abusive manner.
Early treatment after an OxyContin overdose is essential. If the overdose was recent, a healthcare provider may "pump" the stomach, induce vomiting, or administer activated charcoal to prevent the body from absorbing OxyContin. An antidote (naloxone or Narcan) may be administered to counteract serious overdose effects of this drug. Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the OxyContin overdose. It is important that you seek medical attention immediately if you believe that you may have overdosed on OxyContin.
If you or someone you know is in need of treatment for OxyContin addiction, please call us now. Someone is there to take your call 24 hours a day and answer any questions you have.